[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.0.26. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 1988

Intestinal Ischemia Induced by Cocaine Abuse

Author Affiliations

Nahariya, Israel

Arch Surg. 1988;123(3):394. doi:10.1001/archsurg.1988.01400270134024
Abstract

To the Editor.—Intestinal ischemia, or gangrene, is one of the rare adverse effects of cocaine abuse.1 We find it important to present an unusual case of intestinal ischemia associated with intranasal use of cocaine. This case joins the two others already described by Nalbandian et al2 in 1985. Through the following description, we hope to encourage the surgeon to bear in mind this serious complication while examining cocaine abusers with abdominal pain.

Report of a Case.—A 27-year-old man was admitted with the following symptoms of 48 hours' duration: severe abdominal pain, nausea, vomiting, and fever. Abdominal examination disclosed an old umbilicopubic scar, guarding and rebound tenderness elicited in the right lower quadrant, and hypoactive bowel sounds. Suspecting acute appendicitis, we performed surgery on the patient through a McBurney's incision. The appendix was normal. Limited abdominal exploration was unrevealing, except for drainage of 500 mL of serosanguinous

First Page Preview View Large
First page PDF preview
First page PDF preview
×